Quasistatic-State Methods

  • Frank C. Hoppensteadt
Part of the Applied Mathematical Sciences book series (AMS, volume 94)

Abstract

The appearance of several time scales in a problem can mean that various components of the system equilibrate at different rates. Rapidly responding components can try to reach some equilibrium, while the other components change hardly at all. It is not surprising that such perturbation problems can be studied using stability methods, because both deal with how solutions approach equilibria. These problems differ from those in Chapter 7 where oscillations occurred on a fast time scale relative to other changes. In this chapter, we study problems that try to equilibrate on a fast time scale while other components in the system change more slowly.

Keywords

Singular Perturbation Singular Perturbation Problem Initial Transient Fast Time Scale Matched Asymptotic Expansion 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 8.1.
    F.C. Hoppensteadt, Singular perturbations on the infinite interval, Trans. AMS, 123 (1966): 521–535.MathSciNetMATHCrossRefGoogle Scholar
  2. 8.2.
    F.C. Hoppensteadt, Properties of solutions of ordinary differential equations with small parameters, Comm. Pure Appl. Math. 24 (1971): 807–840.MathSciNetMATHCrossRefGoogle Scholar
  3. 8.3.
    R.E. O’Malley, Introduction to Singular Perturbations, Academic Press, New York, 1974.MATHGoogle Scholar
  4. 8.4.
    M. van Dyke, Perturbation Methods in Fluid Mechanics, Parabolic Press, Palo Alto, C., 1975.Google Scholar
  5. 8.5.
    J.D. Cole, Perturbation Methods in Applied Mathematics, Blaisdale, Waltham, Mass., 1968.MATHGoogle Scholar
  6. 8.6.
    J. Kevorkian, J.D. Cole, Perturbation Methods in Applied Mathematics, Springer-Verlag, New York, 1981.MATHGoogle Scholar
  7. 8.7.
    J.J. Stoker, Nonlinear Vibrations, Wiley, New York, 1950.MATHGoogle Scholar
  8. 8.8.
    K.O. Friedrichs, Asymptotic phenomena in mathematical physics, Bull. AMS, (1955): 485–504.Google Scholar
  9. 8.9.
    A.B. Vasil’eva, Asymptotic formulae for the solution of a system of ordinary differential equations containing parameters of different orders of smallness multiplying the derivatives, Dokl. Akad. Nauk SSSR, 128 (1959): 1110–1113.MathSciNetMATHGoogle Scholar
  10. 8.10.
    W. Wasow, Asymptotic Expansions for Ordinary Differential Equations, Inter-science, New York, 1965.MATHGoogle Scholar
  11. 8.11.
    L.E. Frankel, On the method of matched asymptotic expansions, Proc. Camb. Phil. Soc. 65 (1969): 209–284.CrossRefGoogle Scholar
  12. 8.12.
    J.L. Massera, Contributions to stability theory, Ann. Math. 64(1956): 182–206; 68 (1958): 202.MathSciNetCrossRefGoogle Scholar
  13. 8.13.
    A.B. Vasil’eva, V.F. Butuzov, Asymptotic Expansions of Solutions of Singularly Perturbed Equations, Nauka, Moscow, 1973 (in Russian).Google Scholar
  14. 8.14.
    G.E. Briggs, J.B.S. Haldane, A note on the kinetics of enzyme action. Biochem J. 19 (1925): 338–339.Google Scholar
  15. 8.15.
    M.A. Cartwright, J.E. Littlewood, Ann. Math. 54 (1951): 1–37.MathSciNetCrossRefGoogle Scholar
  16. 8.16.
    N. Levinson, A second order differential equation with singular solutions, Ann. Math. 50(19): 127–152.Google Scholar
  17. 8.17.
    L.S. Pontryagin, Asymptotic behavior of the solutions of systems of differential equations with a small parameter in the higher derivatives, AMS Transi. Ser. 2, 18 (1961): 295–320.MathSciNetGoogle Scholar
  18. 8.18.
    E.F. Mishchenko, Asymptotic calculation of periodic solutions of systems of differential equations containing small parameters in the derivatives, AMS Trans!. Ser. 2, 18 (1961): 199–230.Google Scholar
  19. 8.19.
    J. Grasman, E.J.M. Velig, G. Willems, Relaxation oscillations governed by a van der Pol equation, SIAM J. Appl. Math. 31 (1976): 667–676.MathSciNetMATHCrossRefGoogle Scholar
  20. 8.20.
    J.E. Flaherty, F.C. Hoppensteadt, Frequency entrainment of a forced van der Pol oscillator, Studies Appl. Math. 58 (1978): 5–15.MathSciNetGoogle Scholar
  21. 8.21.
    M. Levi, F.C. Hoppensteadt, W.L. Miranker, Dynamics of the Josephson junction, Quart. Appl. Math. (July 1978): 167–198.Google Scholar
  22. 8.22.
    P. Kokotovic, H. Khalil, Singular Perturbation Methods in Control: Analysis and Design, Academic, London, 1986.Google Scholar
  23. 8.23.
    N. Gordon, F.C. Hoppensteadt, Nonlinear stability analysis of static states which arise through bifurcation, Comm. Pure Appl. Math. 28 (1975): 355–373.MathSciNetMATHCrossRefGoogle Scholar
  24. 8.24.
    S. Chandrasekhar, Hydrodynamic and Hydromagnetic Stability, Oxford University Press, 1961.Google Scholar
  25. 8.25.
    P. Alfeld, F.C. Hoppensteadt, Explosion Mode Analysis of H2 - 02 Combustion. Chemical Physics Series, Springer-Verlag, New York, 1980.Google Scholar
  26. 8.26.
    N.N. Semenov, Chemical Kinetics and Chain Reactions, Clarendon, Oxford, 1935.Google Scholar
  27. 8.27.
    A.C. Hindmarsh, Gear’s ordinary differential equation solver, UCID-30001 (rev. 3 ) Lawrence Livermore, Lab, Livermore, CA, Dec. 1974.Google Scholar
  28. 8.28.
    W.L. Miranker, Numerical Methods for Stiff Equations and Singular Perturbation Problems, D. Reidel, Holland, 1981.Google Scholar
  29. 8.29.
    F.C. Hoppensteadt, W.L. Miranker, An extrapolation method for the numerical solution of singular perturbation problems, SIAM J. Sci. Stat. Comp. 4(1983).Google Scholar
  30. 8.30.
    R.Z. Khas’minskii, Stochastic Stability of Differential Equations, Sijthoff and Noordhoff, Rockville, Md., 1980.CrossRefGoogle Scholar
  31. 8.31.
    M.I. Freidlin, A.D. Ventsel, Random Perturbations of Dynamical Systems, Springer-Verlag, New York, 1984.MATHCrossRefGoogle Scholar
  32. 8.32.
    F.C. Hoppensteadt, Mathematical Theories of Populations, SIAM Publications., 1975.Google Scholar
  33. 8.33.
    J.M. Greenberg, F.C. Hoppensteadt, Asymptotic behavior of solutions to a population equation, SIAM J. Appl. Math. 17 (1975): 662–674.MathSciNetCrossRefGoogle Scholar
  34. 8.34.
    F.C. Hoppensteadt, On quasi-linear parabolic equations with a small parameter, Comm. Pure Appl. Math. 24 (1971): 17–38.MathSciNetMATHCrossRefGoogle Scholar
  35. 8.35.
    E.N. Lorenz, Deterministic nonperiodic flow, J. Atoms. Sci. 20 (1963): 130–141.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1993

Authors and Affiliations

  • Frank C. Hoppensteadt
    • 1
  1. 1.College of Natural SciencesMichigan State UniversityEast LansingUSA

Personalised recommendations